MAUDE Adverse Event Report: WILLIAM COOK EUROPE ZENITH TX2 DISSECTION ENDOVASCULAR GRAFT TAPERED COMPONENT; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM COOK EUROPE ZENITH TX2 DISSECTION ENDOVASCULAR GRAFT TAPERED COMPONENT; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G47476
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Aneurysm (1708); Death (1802); Rupture (2208)
Date of Event 05/20/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
Manufacturers ref# (b)(4).Pma/510(k) p180001.(b)(4).Investigation is still in progress.
 
Event or Problem Description
Description of event according to initial reporter: "speaking with the physician today about another case i was notified that the patient above treated back on (b)(6) 2019 was admitted to hospital over the weekend and died from rupture of their thoracic aortic aneurysm.The physician did not believe that the implanted devices were defective however at this time it is unclear as to what exactly caused the aneurysm to rupture." additional information provided by dm on (b)(6) 2019: "all information that was given to me was that the patient had ruptured thoracic aortic aneurysm that created a aortoesophageal fistula." patient outcome: the patient expired due to rupture of the thoracic aneurysm.
 
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Method codes: 4117 - device not accessible for testing.Summary of investigational findings: a 72-year-old male patient was treated on (b)(6) 2019 for a chronic dissection with aneurysmal expansion of the false lumen.Several stent-grafts were implanted, among them zdeg-pt-36-159-pf-us (pr266468) and a zdeg-pt-36-28-159-pf-us (pr266469).The stentgrafts were placed in zone 1 after a carotid-carotid-lsca (left subclavian artery) bypass.Approximately 3 weeks after the procedure the patient was admitted to the hospital and died from a ruptured thoracic aortic aneurysm that created an aorta-esophageal fistula.Additional comments from the physician states that the aneurysm/dissection in this patient was quite large and complex to begin with and he does not believe that this was a device related event.Pre-implantation cta imaging from 01jan2019 was provided and reviewed by an imaging expert.The imaging reviewer cannot confirm the complaint based on the provided imaging, stating: "although the imaging does confirm anatomy at risk for esophageal fistulization the complaint of death from thoracic aortic aneurysm rupture cannot be confirmed." in the imaging reviewer: ¿a type b dissection began at the lsa origin and terminated at the celiac artery.Thicken dissected intima indicated a chronic dissection.The lsa was dissected distal to its origin.Adventitial enhancement of a false lumen pseudoaneurysm terminated at the left subclavian artery origin.¿ furthermore, it was found that: ¿false lumen perfusion proximally communicated with the supreme intercostal artery.¿ the image reviewer¿s impression was: ¿the death causing event was not simply pseudoaneurysm rupture, but rupture through an esophageal fistula.With fistulation of the esophagus, the pressure gradient necessary for exsanguination is significantly reduced.Complete false lumen exclusion from the aorta by the endografts may have been maintained and uncontrolled bleeding still occur through intercostal artery false lumen back perfusion.Consequently, the cause of death could easily be exsanguination through intercostal esophageal fistula rather than aorto-esophageal fistula.¿ the ifu states that a vascular anatomy suitable for vascular repair includes non-dissected/aneurysmal aortic segments (fixation sites) distal to the left common carotid artery and proximal to the entry tear with a length of at least 20 mm.The device history record was reviewed with no evidence to suggest that the device was not manufactured according to specifications.Based on the limited information provided no exact cause for this event can be established.Aortoesophageal fistula is a known adverse effect.Cook will reopen the investigation if further imaging or information is received.It is noted that the device is placed in zone 1, which is outside ifu.Cook medical will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Event or Problem Description
Additional information received from physician on 06aug2019: "the physician stressed that he felt this was not a device related event.The thoracic aneurysm/dissection in this patient was quite large and complex to begin with and this was a very challenging case at baseline.The location of the implanted stent grafts was zone 1 after the carotid-carotid-lsca bypass.It was very difficult to determine the origins of the primary dissection flap.The aneurysm went retrograde as well as antegrade within the arch".
 
Additional Manufacturer Narrative
Manufacturers ref# (b)(4).Investigation is still in progress.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH TX2 DISSECTION ENDOVASCULAR GRAFT TAPERED COMPONENT
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM COOK EUROPE
sandet 6
bjaeverskov 4632
DA  4632
MDR Report Key8751841
Report Number3002808486-2019-00861
Device Sequence Number16654747
Product Code MIH
UDI-Device Identifier10827002474762
UDI-Public(01)10827002474762(17)220417(10)E3843792
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/17/2022
Device Model NumberG47476
Device Catalogue NumberZDEG-PT-36-28-159-PF-US
Device Lot NumberE3843792
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/10/2019
Supplement Date Received by Manufacturer08/06/2019
12/13/2019
Initial Report FDA Received Date07/02/2019
Supplement Report FDA Received Date08/27/2019
12/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age72 YR